Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 175, NWS Memphis, TN

September 18, 2016Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 18, 2016, 5:47 PM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2016, 5:47 PM CDT (22:47 UTC)
Expired
Sep 18, 2016, 6:30 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS54 KMEG 182247
SVRMEG
ARC031-055-075-182330-
/O.NEW.KMEG.SV.W.0175.160918T2247Z-160918T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT SUN SEP 18 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALCOTT...OR
  NEAR CROWLEYS RIDGE STATE PARK...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JONESBORO...PARAGOULD...BONO...LAKE CITY...BROOKLAND...
  LAKE FRIERSON STATE PARK...CROWLEYS RIDGE STATE PARK...
  OAK GROVE HEIGHTS...O'KEAN...EVENING STAR...FONTAINE...WALCOTT...
  BEECH GROVE...SEDGWICK...HERNDON...STANFORD...GAINESVILLE...
  GOOBERTOWN...BRIGHTON AND WALNUT CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3597 9091 3615 9082 3615 9081 3618 9081
      3622 9079 3617 9029 3576 9051
TIME...MOT...LOC 2246Z 296DEG 28KT 3607 9072 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
530 
WWUS54 KMEG 182258
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT SUN SEP 18 2016

ARC075-182308-
/O.CAN.KMEG.SV.W.0175.000000T0000Z-160918T2330Z/
LAWRENCE AR-
558 PM CDT SUN SEP 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3594 9085 3616 9072 3614 9031 3576 9051
      3589 9077
TIME...MOT...LOC 2258Z 298DEG 27KT 3602 9063 

$$

ARC031-055-182330-
/O.CON.KMEG.SV.W.0175.000000T0000Z-160918T2330Z/
CRAIGHEAD AR-GREENE AR-
558 PM CDT SUN SEP 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN CRAIGHEAD AND SOUTHERN GREENE COUNTIES...

AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CROWLEYS RIDGE
STATE PARK...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JONESBORO...PARAGOULD...BONO...LAKE CITY...BROOKLAND...
LAKE FRIERSON STATE PARK...CROWLEYS RIDGE STATE PARK...
OAK GROVE HEIGHTS...WALCOTT...HERNDON...STANFORD...GOOBERTOWN...
BRIGHTON...WALNUT CORNER...FAULKNERVILLE...BETHEL...LANIEVE...
LESTER...FINCH AND FARRVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3594 9085 3616 9072 3614 9031 3576 9051
      3589 9077
TIME...MOT...LOC 2258Z 298DEG 27KT 3602 9063 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:19 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 18, 2:19 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
219 PM CDT SUN SEP 18 2016

.DISCUSSION...

An upper level trof will continue to move through the Mid-South
through the rest of the afternoon into the evening hours. Showers
and thunderstorms continue to develop due to the trof interacting
with the peak heating of the day. The convection will continue to
push east with best chances occurring across North Mississippi.
The trof will push east of the CWA by midnight ending the chances
for precipitation.

Behind the upper trof, surface high pressure from the Ohio Valley
will build into the region. As a result, drier air will filter
into the Mid-South. However, high temperatures will remain well
above normal as the upper ridge will gradually rebuild over the
Mid-South from Monday through the end of the week. Expect highs
in the lower to mid 90s with no precipitation chances.
However,expect nighttime lows to be cooler than this week due to
the drier air in place. Readings will range from the upper 50s to
around 70 degrees.

By next weekend, the upper ridge may begin to break down.
Currently, the GFS is slower than the ECMWF with the break down
of the ridge. Despite the differences, expect at least some
isolated to scattered showers and thunderstorms to develop over
the weekend. Better rain chances will come if the ridge actually
breaks down as the ECMWF is showing Saturday Night into Sunday.
Once the ridge breaks down, a stronger cold front is expected to
sweep through the region.

KRM

&&

.AVIATION...

Conditions are mainly VFR across the Mid-South. A complex of
showers and thunderstorms will move across part of the area this
afternoon including KMEM...19-21z...and KTUP...22-24z. Mainly
isolated-scattered showers to the north for KJBR and KMKL this
afternoon. Complex should be though by 01-02z then VFR this
evening. Fog will redevelop later tonight especially at KMKL
where LIFR conditions are expected again. Light winds through the
period.

SJM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 18, 12:24 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CDT SUN SEP 18 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191930-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1224 PM CDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME STORMS MAY BE STRONG TO SEVERE ACROSS PORTIONS OF EAST-
CENTRAL ARKANSAS AND NORTH MISSISSIPPI THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Sep 18, 2:10 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT SUN SEP 18 2016

ARZ036-049-MSZ001-007-182000-
CRITTENDEN AR-LEE AR-TUNICA MS-DESOTO MS-
210 PM CDT SUN SEP 18 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EASTERN LEE COUNTY IN EASTERN ARKANSAS...
NORTHERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 210 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR BRICKEYS...OR 12 MILES EAST OF MARIANNA.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN SOUTHWESTERN CRITTENDEN...EASTERN LEE...NORTHERN TUNICA AND
NORTHWESTERN DESOTO COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3481 9068 3491 9050 3490 9041 3496 9041
      3499 9035 3499 9000 3487 9002 3465 9057
TIME...MOT...LOC 1910Z 239DEG 26KT 3478 9055
Special weather statement, Sep 18, 4:19 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT SUN SEP 18 2016

MSZ015-016-182200-
LEE MS-PONTOTOC MS-
419 PM CDT SUN SEP 18 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 418 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR TRACE STATE PARK.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LEE AND EASTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3408 8915 3436 8894 3436 8854 3409 8855
      3409 8872 3407 8872 3407 8883
TIME...MOT...LOC 2118Z 291DEG 22KT 3430 8883

JOHNSON
Special weather statement, Sep 18, 4:51 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT SUN SEP 18 2016

ARZ008-017-182230-
RANDOLPH AR-LAWRENCE AR-
451 PM CDT SUN SEP 18 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 451 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR IMBODEN...OR 10
MILES WEST OF POCAHONTAS.

PEOPLE IN RANDOLPH AND NORTHERN LAWRENCE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3640 9121 3643 9080 3609 9081 3618 9125
TIME...MOT...LOC 2151Z 276DEG 24KT 3626 9115

JOHNSON
Special weather statement, Sep 18, 4:56 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT SUN SEP 18 2016

MSZ016-017-024-182230-
LEE MS-ITAWAMBA MS-MONROE MS-
456 PM CDT SUN SEP 18 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

SOUTHEASTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 456 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR SHANNON...OR 8 MILES SOUTHEAST OF VERONA.

PEOPLE IN SOUTHEASTERN LEE...SOUTHWESTERN ITAWAMBA AND NORTHWESTERN
MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3391 8872 3409 8872 3424 8854 3420 8827
      3380 8850
TIME...MOT...LOC 2156Z 279DEG 20KT 3410 8862

JOHNSON
Special weather statement, Sep 18, 5:23 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SUN SEP 18 2016

ARZ008-017-018-026-182315-
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
523 PM CDT SUN SEP 18 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 523 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR O'KEAN...OR 7 MILES SOUTHEAST OF POCAHONTAS.

PEOPLE IN NORTH CENTRAL CRAIGHEAD...SOUTHEASTERN RANDOLPH...WESTERN
GREENE AND EAST CENTRAL LAWRENCE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3627 9086 3625 9047 3590 9062 3611 9098
TIME...MOT...LOC 2223Z 288DEG 21KT 3618 9087

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:56 AM CDTDense Fog AdvisoryMEGMississippi2 hr
Sep 18, 4:51 PM CDTSpecial Weather StatementMEGRandolph39 min
Sep 18, 5:23 PM CDTSpecial Weather StatementMEGGreene52 min
Sep 18, 6:29 PM CDTSpecial Weather StatementMEGCraighead46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.